Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

betablockers for severe migraine?

(26 Posts)
lilsmum Tue 16-Aug-05 22:28:20

anyone take propranolol 80mg for severe migraine? just started on them, as been having numbness in arms, face, hand (left side) and unable to get words out correctly...diagnosed me with narrowed carotid artery then changed their mind (sigh) now saying i need to have a heart scan (dont know why)

just wondered if anyone else takes these? or any other betablockers for migraine?

serah Tue 16-Aug-05 22:50:55

lilsmum.. may sound ridiculous, but if you feel a migraine coming on, down a can of coke.

DP suffers from them - been on Betablockers since he was 13 btw, but a completely differnet scenario to you probably.

He has congenital heart disease - part of that is a coarctation of the aorta. What your post suggests to me is they suspect hypertension.

DP controls his migraines with a can of coke, despite his hypertension.

Give it a go. It can't hurt at least!!

lilsmum Tue 16-Aug-05 22:56:32

its weird as i have suffered migraines from being about 13, but these "attacks" are different, i dont actually get head pain with these at all (but still suffer migraines at other times)

lilsmum Tue 16-Aug-05 22:56:59

btw my bp is fine, always has been (even when pg)

spacecadet Tue 16-Aug-05 22:59:46

i suffer from severe migraines when af is due, never taken beta blockers though, have they investigated the cause of your migraines thouroughly to rule out other causes?

lilsmum Tue 16-Aug-05 23:03:33

SC, well they have done a MRI of brain (that was normal) they said it was a narrowed carotid artery (discussed surgery and everything, major detail) then did a angiogram and said no they had made a mistake, now they saying it migraine, still quite worried though as feel they are only saying migraine because they dont know iykwim, and feel a little worried as have been put on these betablockers

spacecadet Tue 16-Aug-05 23:05:48

yes , know what you mean, if the mri is fine then thats good news,what checks are they going to do on your heart?

lilsmum Tue 16-Aug-05 23:08:25

i think a heart scan, they thinking it maybe a circulation prob(because of the numbness), so i guess scan is to rule out my heart,just seems like when they say "virus" when they not sure why you vomiting iyswim, just because they not sure.

spacecadet Tue 16-Aug-05 23:11:28

they probably arent sure! they are just ruling out all possibilities, the good thing is if your mri is fine that rules out quite a few probs,do you ever feel lightheaded or dizzy with these attacks?

lilsmum Tue 16-Aug-05 23:15:13

one in particular, i felt really drunk! couldnt stand, swaying, and slurring words. the thing is they are getting more frequent, started off like 1 every 2 mth, now it 2 a week i am self employed and havent done any work for the past 4 weeks, just dont know what to do, i not seeing nurologist now till november,they want me to try these betablockers for 3 mth and see how i do.

thanks for listening x

assumedname Tue 16-Aug-05 23:19:46

I took propranolol for a while for migraine. Had no effect on my migraines.

FWIW migraine can cause numbness and not being able to get words out. I have had the experience when I know what I want to say but the wrong word comes out - a similar word but not right. Weird.

spacecadet Tue 16-Aug-05 23:22:22

no probs, it sounds most likely that you are suffering from a form of migraine, what you could be suffering from though is migraine with aura, where the symptoms of numbness etc, but no pain are actually a lead up to a proper migraine, which can often not occur, so you may find you just get the "aura", it is possible to have lots of types of migraine which dont always come with pain, another is vestibular migraine which causes a spinning or giddy sensation, which can then be preceeded by a "full on" migraine, the tests are just to rule out anything else.migraine assc -

Chuffed Wed 17-Aug-05 10:44:32

I don't think I had betablockers but vasodilators. I had two sets of drugs, I had to take one kind if I felt one coming on and a stronger one if I missed the beginning and it came on.
Mine were stress induced - took away the stress and never had one since.

suedonim Wed 17-Aug-05 16:24:02

I took betablockers for migraine but didn't stay on them as they made me feel ill! I see SpaceCadet has posted the link for the migraine Association. They're currently involved with research on a particular heart condition and migraine so do get in touch with them. Best wishes - migraine is so miserable.

madmarchhare Wed 17-Aug-05 16:28:40

Lilsmum, I had very simillar symptoms, saw a neurologist, cardiovascular surgeon, the lot. Anyway, long story short, ended up having an xray and turned out I had an extra pair of ribs(at the top) that were getting in the way. Have you had any Xrays?

lilsmum Wed 17-Aug-05 20:58:56

thanks for all the replies

MMH...no not had any x-rays, what did they do for you then? and dont understand how extra ribs could cause that how strange.

madmarchhare Wed 17-Aug-05 22:57:39

I was getting the numbness and 'migraine' for months, trips back and forth to GP (A&E on occasion as was very frightened) and was prescribe allsorts including betablockers at one point.

I wasnt happy and was refered to a consultant (had recently joined health scheme at work) who in turn passed me round all his colleagues (so to speak!).

I think it was the cardio bloke in the end that said that it could be the rib thing. So off I went for an Xray and sure enough...

It seemed that the muscle around them had gone into spasm, probably due to bad posture/crap seating/on computer all day and lack of space. The top part of my spine had straightened and this started to affect my movement/blood flow/pulse/vision.

I was still very sceptical at this point but they reccommended physiotherapy which worked a treat.

Its known in the business as 'bilateral cervical rib syndrome' and it my case the extra bits are from the 'C6' joint at the base of the top part of my spine.

lilsmum Thu 18-Aug-05 00:23:41

MMH, thing is my symptoms have changed, have started getting the numbness in my left foot, and the numbness in my left arm feels like it is almost there all the time....like a weakness, very odd.

madmarchhare Thu 18-Aug-05 14:38:49

When are you due another check, or have they pretty much left you to it with the new medication?

ark Thu 18-Aug-05 15:49:17

lilsmum - I was put on the same beta blockers last week after repeated severe headaches over 8 weeks and then what can best be described as a funny turn last week. AS you say numbness/shaking as if really drunk - also some memory loss. I used to suffer with epilepsy and migraine as a teenager and now they are all panicing again! I have a neurologist appointment coming up too

My dosage on the betas is less than you as gp said is more effective with my history although I really don't want to be taking these for eer and a day . I have to say have not felt normal since I started taking them - a feeling of the lights being on but nobody being at home if that makes sense. I haven't been completetly headache free either and worry about another attack as the last was soooo debilitating.

Are you finding that your sleep pattern is changed? I feel permenantly exhausted but also like I am making a fuss about nothing! I would keep pushing for more tests if I were you - I often feel migraine is a handy tag to put on unexplained incidents! As for beta blockers it is only since I have been on them that I realise how many people get prescribed them! How do you feel on the Beta B's? Any odd occurances since they were prescribed?

lilsmum Thu 18-Aug-05 23:15:48

MMH...nope left me to it now till Nov

ARK...dont really know how i feel bout BB's, i have only been taking them 4 days, and not really noticed anything out of the ordinary although i have slept better of a night, but may just be a coincendence(sp?) i dont know.

it seems strange to me that i only started with these "funny do's" in Nov, yet i have suffered from migraines for 12 yrs!and they are so different as i said no headache at all with these.

i just dont get it, tbh i was expecting something to show up on the MRI brain scan, but that came back normal, so i am very confused but at least it cant be anything too serious because the brain scan was clear, i dont know, guess i just have to trust that they know what they are doing i suppose

highlander Fri 19-Aug-05 10:45:27

Hi Lilsmum,

DH v pleased that yuor carotid are OK.

There was an article out recently showing that a significant number of people with severe migraines have a tiny hole in their heart, which allows deoxygenated blood to mix with the freshly oxygenated stuff. The condition is called PFO (patent foramen ovale). When you see the heart people, it would be worth asking for an echocardiogram to look for this - make sure you get a very experienced echo tech or doctor to look though. PFOs can be closed.

calvemjoe Sat 20-Aug-05 20:49:17

I've been on propranolol 80mg for 7mnths to prevent frequent migraine attacks and they've worked brilliantly. Haven't had one for 6mnths, I still get the aura, but i'm migraine free.

Littlefish Sat 20-Aug-05 21:04:25

I took propanalol for palpitations, rather than migraines, but just wanted to say that they can make you feel very tired. It's one of the known side effects.

lilsmum Sat 20-Aug-05 21:40:49

thanks everyone for the posts i have felt fine apart from, when i wake up it takes me a while to come round properly, like i have had a very very deep sleep, other than that feel ok.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now